Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48 .

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Modular permutation representations
HTML articles powered by AMS MathViewer

by L. L. Scott PDF
Trans. Amer. Math. Soc. 175 (1973), 101-121 Request permission


A modular theory for permutation representations and their centralizer rings is presented, analogous in several respects to the classical work of Brauer on group algebras. Some principal ingredients of the theory are characters of indecomposable components of the permutation module over a p-adic ring, modular characters of the centralizer ring, and the action of normalizers of p-subgroups P on the fixed points of P. A detailed summary appears in [15]. A main consequence of the theory is simplification of the problem of computing the ordinary character table of a given centralizer ring. Also, some previously unsuspected properties of permutation characters emerge. Finally, the theory provides new insight into the relation of Brauer’s theory of blocks to Green’s work on indecomposable modules.
  • A. Adrian Albert, Structure of algebras, American Mathematical Society Colloquium Publications, Vol. XXIV, American Mathematical Society, Providence, R.I., 1961. Revised printing. MR 0123587
  • Emil Artin, Cecil J. Nesbitt, and Robert M. Thrall, Rings with Minimum Condition, University of Michigan Publications in Mathematics, no. 1, University of Michigan Press, Ann Arbor, Mich., 1944. MR 0010543
  • Richard Brauer, Zur Darstellungstheorie der Gruppen endlicher Ordnung. II, Math. Z. 72 (1959/60), 25–46 (German). MR 108542, DOI 10.1007/BF01162934
  • Charles W. Curtis and Irving Reiner, Representation theory of finite groups and associative algebras, Pure and Applied Mathematics, Vol. XI, Interscience Publishers (a division of John Wiley & Sons, Inc.), New York-London, 1962. MR 0144979
  • Walter Feit, Some properties of the Green correspondence, Theory of Finite Groups (Symposium, Harvard Univ., Cambridge, Mass., 1968), Benjamin, New York, 1969, pp. 139–148. MR 0242968
  • Walter Feit, Characters of finite groups, W. A. Benjamin, Inc., New York-Amsterdam, 1967. MR 0219636
  • J. A. Green, Blocks of modular representations, Math. Z. 79 (1962), 100–115. MR 141717, DOI 10.1007/BF01193108
  • J. A. Green, A transfer theorem for modular representations, J. Algebra 1 (1964), 73–84. MR 162843, DOI 10.1016/0021-8693(64)90009-2
  • James A. Green, Some remarks on defect groups, Math. Z. 107 (1968), 133–150. MR 233901, DOI 10.1007/BF01111026
  • D. G. Higman, Modules with a group of operators, Duke Math. J. 21 (1954), 369–376. MR 67895
  • D. G. Higman, Intersection matrices for finite permutation groups, J. Algebra 6 (1967), 22–42. MR 209346, DOI 10.1016/0021-8693(67)90011-7
  • Gordon Keller, Concerning the degrees of irreducible characters, Math. Z. 107 (1968), 221–224. MR 235050, DOI 10.1007/BF01110260
  • L. L. Scott, Uniprimitive groups of degree $kp$, Ph. D. Thesis, Yale University, New Haven, Conn., 1968. —, Uniprimitive permutation groups, Theory of Finite Groups, (Sympos., Harvard Univ., Cambridge, Mass., 1968), Benjamin, New York, 1969), pp. 55-62.
  • L. Scott, The modular theory of permutation representations, Representation theory of finite groups and related topics (Proc. Sympos. Pure Math., Vol. XXI, Univ. Wisconsin, Madison, Wis., 1970) Amer. Math. Soc., Providence, R.I., 1971, pp. 137–144. MR 0320133
  • O. Tamaschke, A generalized character theory on finite groups, Proc. Internat. Conf. Theory of Groups, Austral. Nat. U. Canberra, August 1965, New York, 1967, pp. 347-355.
  • Edwin Weiss, Algebraic number theory, McGraw-Hill Book Co., Inc., New York-San Francisco-Toronto-London, 1963. MR 0159805
  • Helmut Wielandt, Finite permutation groups, Academic Press, New York-London, 1964. Translated from the German by R. Bercov. MR 0183775
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 20C20
  • Retrieve articles in all journals with MSC: 20C20
Additional Information
  • © Copyright 1973 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 175 (1973), 101-121
  • MSC: Primary 20C20
  • DOI:
  • MathSciNet review: 0310051